Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 157, NWS Louisville, KY

July 14, 2000Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 14, 2000, 7:10 PM EDT for Madison County, Kentucky. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 7:10 PM EDT (23:10 UTC)
Expired
Jul 14, 2000, 7:45 PM EDT
In force
35 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Madison County, KY

What was reported inside it

TimeReportWhereRemark
Jul 14, 7:15 PM EDTThunderstorm Wind 50 EWaco, KYTrees were downed by thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2000-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2000-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 142310
SVRSDF
KYC151-142345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
710 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 745 PM EDT

* AT 710 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER REDHOUSE...OR ABOUT 18 MILES SOUTHEAST OF
  LEXINGTON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RICHMOND AROUND 720 PM EDT
  KINGSTON...WACO AROUND 730 PM EDT
  BEREA...BYBEE AROUND 735 PM EDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:25 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 14, 3:25 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
325 PM EDT FRI JUL 14 2000

STG S/W ON  WATER VAPOR IMAGERY ACRS SRN LK MICHIGAN AT MID AFTN...
SHUD MOVE QUICKLY (SEWD) INTO THE APPALACHIAN MOUNTAINS TNGT. MEAN-
WHILE...WND SHFT/TROF TO CROSS OUR ENTIRE FA ERY TNGT. VERY DRY AIR
IN THE COLUMN HAS INHIBITED BUILD-UPS..SO FAR..IN OUR FORECAST AREA
(FA)... BUT NOW SEE ON VSB PICS 2ND AREA OF TSTMS GOING UP...JUST
SOUTH OF IND. WITH FAST NWLY FLOW ALOFT...ANY DVLPMNT CUD STILL PEEL
INTO N-CNTRL AND E-CNTRL KY...AS WELL AS PARTS OF S-CNTRL IND...THIS
EVNG.  GIVEN OUTSTANDING SHEAR PROFILE AND LOW WET BULB TEMPS...WND
AND HAIL STILL A THREAT.  WE WILL KEEP FAR SRN AND WRN FA PCPN FREE
...AS DRIER AIR HOLDS SWAY.

HIGH PRES THEN BUILDS INTO THE OHIO VLY THIS WEEKEND WITH TRANQUIL WX
CONDS ON TAP.

TEMPS OK THIS FCST CYCLE.

.SDF...NONE.
STUREY

r

In the hours before

Special weather statement, Jul 14, 4:40 PM EDT, 2 hours 30 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 PM EDT FRI JUL 14 2000

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS...FOR A SMALL PART OF EAST CENTRAL
KENTUCKY...EAST OF INTERSTATE 75...DURING THE REST OF THIS AFTERNOON
AND EARLY THIS EVENING. MEANWHILE...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS FOR THE REST OF THIS AFTERNOON AND EARLY THIS EVENING
FOR NORTH CENTRAL KENTUCKY...AS WELL AS PARTS OF SOUTH CENTRAL
KENTUCKY AND SOUTH CENTRAL INDIANA.

A COLD FRONT...LOCATED NORTH OF THE OHIO RIVER LATE THIS AFTERNOON...
WILL DROP SOUTH THROUGH THE REGION THIS EVENING.

A FEW THUNDERSTORMS MAY YET CLIP...OR DEVELOP...ACROSS NORTH CENTRAL
AND EAST CENTRAL KENTUCKY THROUGH THE EARLY EVENING HOURS...AHEAD OF
THE FRONT.  LARGE HAIL AND DAMAGING THUNDERSTORM WINDS STILL APPEAR
TO BE THE MAIN THREAT.  HOWEVER...IT NOW APPEARS THAT THE MAIN
ORGANIZED AREA OF SEVERE THUNDERSTORMS SHOULD REMAIN NORTH AND EAST
OF THE REGION.

ELSEWHERE...BECAUSE OF VERY DRY AIR IN THE ATMOSPHERE...LITTLE OR NO
THUNDERSTORM ACTIVITY IS EXPECTED THIS EVENING IN THE BOWLING GREEN
AREA.

STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE
OR THE MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION.

SKYWARN SPOTTER ACTIVATION' MAY BE REQUESTED INTO THE EARLY EVENING
HOURS.

STUREY
Local storm report, Jul 14, 6:20 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
620 PM EDT FRI JUL 14 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    CARLISLE                  KY   .75 INCH HAIL
07/14/00   NICHOLAS                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0605 PM    MOOREFIELD                KY   WIND DAMAGE
07/14/00   NICHOLAS                       STRUCTURAL DAMAGE.
                                          GLASS BLOWN OUT OF
                                          BUILDING. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 5:20 PM EDTSevere Thunderstorm WarningLMKNicholas15 min
Jul 14, 6:03 PM EDTSevere Thunderstorm WarningLMKNicholas7 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.